Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 5, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Mar 16, 2002, 2:13 AM EST for Estill County, Kentucky. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 16, 2002, 2:13 AM EST (07:13 UTC)
- Expired
- Mar 16, 2002, 2:45 AM EST
- In force
- 32 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
County Estill County, KY
The radar
The Jackson,KY radar (KJKL), 58 km from the middle of the area, began a volume at 07:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.2 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 152 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 513 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KJKL 160713 SVRJKL KYC065-160745- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 212 AM EST SAT MAR 16 2002 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ESTILL COUNTY. * UNTIL 245 AM EST * AT 212 AM EST...RADAR INDICATED A SEVERE THUNDERSTORM OVER JINKS... OR ABOUT 8 MILES SOUTHWEST OF IRVINE...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SHADE AROUND 220 AM EST CRYSTAL AROUND 225 AM EST PATSEY AROUND 230 AM EST THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MPH...WHICH COULD BLOW DOWN TREES AND BREAK OFF LARGE LIMBS AND HAIL THE SIZE OF DIMES. IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST OFFICE. $$ PELTON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 16, 1:30 AM EST, 43 minutes earlier.
Area forecast discussion, Mar 16, 1:30 AM EST, 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 130 AM EST SAT MAR 16 2002 CHALLENGING AND ACTIVE FORECAST FOR THE NEXT 4 OR 5 DAYS AT LEAST. RAINFALL DEFICITS SHOULD BE ELIMINATED DURING THE FORECAST PERIOD. MAIN FCST CHALLENGES STEM AROUND TIMING OF WAVES MOVING NE ALONG THE STALLED OUT FRONT AND HOW HARD TO HIT THE POPS. O5Z SFC CHART THIS MORNING SHOWING FRONT MOVING INTO CENTRAL KY...OR A TROFF JUST OUT AHEAD OF THE FRONT IS MOVING INTO CENTRAL KY. COLDER AIR IS BACK NEAR THE OHIO RIVER WHERE MORE CONVECTION AND SHOWERS ARE OCCURRING FROM OH ALL THE WAY TO MS AND AR. RADAR QUITE ACTIVE AND SHOWING TSRA BEGINNING TO MOVE INTO THE CWA ATTM. SOME OF THE RAINFALL ESTIMATES HAVE BEEN FAIRLY DECENT...ALSO NOTED THE SPENES ISSUED EARLIER FOR THE AREA TO OUR NW AND EXCESSIVE RAINFALL OUTLOOK TO JUST TO OUR WEST. A BUSY MORNING IN THE MAKING... FIRST CHALLENGE IS HOW LONG OR HOW FAST WILL THE PCPN MOVE THRU THE AREA THIS MORNING AND WHAT KIND OF POPS TO USE TODAY. RAINFALL COULD BE HEAVY FIRST THING THIS MORNING...MAY MENTION IN ZONES...DEPENDING ON HOW THINGS LOOK AT PRESS TIME. ISOLATED SLIGHT CHC FOR SVR ALSO EARLY THIS MORNING. PROBABLY WONT MENTION IN ZONES THOUGH AS MOST OF THE STRONGEST ACTIVITY SHOULD BE JUST TO OUR EAST BY DAYLIGHT TIME. BASICALLY THINK MOST OF THE ACTIVITY WILL BE THRU THE MORNING HOURS TODAY...TAPERING OFF THIS AFTERNOON. TEMPS WILL BE TRICKY ALSO TODAY AS SFC OBS AND 00Z 8H CHART SHOWING FAIRLY STRONG CAA COMING IN. WILL PROBABLY USE SOME SORT OF NEARLY STEADY TERMINOLOGY (MAYBE EVEN SLOWLY FALLING). WE GET INTO A BIT OF A LULL TONIGHT AND WILL PROBABLY GO WITH A SLIGHT CHC POP ONLY TO COVERING ANY LINGERING OR STRAY SHOWER ACTIVITY. NEXT WAVE ON THE FRONT MOVES INTO THE AREA BY SUNDAY AM. WILL RAISE POPS ON SUNDAY INTO LIKELY CAT AND WILL ALSO ADD THUNDER AS THE AIRMASS APPEARS TO BE FAIRLY UNSTABLE ALONG WITH GOOD THETA-E ADVECTION AND DYNAMICS. WE THEN GET INTO ANOTHER LULL IN THE ACTION SUNDAY NIGHT AND WILL GO WITH LOW CHC POPS. NOTED THAT THE AVN MOVES PRECIP BACK INTO THE AREA LATE SUNDAY NIGHT MUCH QUICKER THAN THE ETA MODELS. WILL LEAN MORE TOWARD THE ETA MODELS HERE. THEN ANOTHER WAVE MOVES INTO THE PICTURE FOR MONDAY. BEST CHC ON MONDAY APPEARS TO BE ACROSS THE SOUTHERN 2/3 OF THE CWA. WILL RAISE POPS ON MONDAY ACROSS MOST OF THE CWA...NOT SURE WHAT IM GOING TO DO WITH THE NORTHERN ZONES YET THOUGH. EXTENDED...(TUE THRU FRIDAY)...WILL INCREASE POP CHANCES ON TUE INTO THE LIKELY CATEGORY AS ANOTHER STRONG WAVE AND WARM FRONT MOVES/LIFTS INTO THE AREA. AVN/MRF HAVE BEEN ADVERTISING SOME BIG RAINS WITH THE SYSTEM. PROBABLY OVERDONE BUT STILL LOOKS LIKE A PRETTY DECENT RAIN. RUNOFF/HYDRO PROBLEMS COULD BE A PROBLEM WITH THE SYSTEM AS WE WILL BE PLENTY SATURATED BY THEN. NOT SURE ABOUT EXTENDING THE POPS INTO WED OR NOT. HPC (PMDEPD) LIKES MUCH MORE OF A BLEND OF THE ECMWF/MRF AND SEEMS TO THINK THAT IN GENERAL...THE MRF IS TOO FAST. WILL LOOK AT NEW MEX/MRF DATA LATER THIS MORNING AND MAKE DECISION ON WED. WILL KEEP THU DRY UNDER HIGH PRESSURE. NOTICED SEVERAL SURROUNDING WFOS JUMPED ON RAIN CHANCES AGAIN FOR FRIDAY. CURRENTLY HAVE DRY IN THE ZONES...WILL ALSO TAKE A LOOK AT THIS AGAIN LATER THIS MORNING. WITH SUCH BIG TIMING DIFFERENCES IN THE EXTENDED MODELS...IM NOT VERY CONFIDENT IN THE WED-FRI PERIOD. GFE/IFPS...BASICALLY PLAN ON ROLLING THE DATA BASE...HOWEVER I PLAN ON RAISING POPS AT LEAST A LITTLE...ALMOST ACROSS THE BOARD. WILL ALSO INCR CLOUD COVER FROM PC TO MC FOR MOST DAYS. AVN/NGM MOS LOOK CLOSE. WILL USE A BLEND WHERE DIFFERENCES OCCUR (ESP WITH POPS). WORK ZONES OUT BEFORE TOO LONG UNDER SDFOZFJKL. .JKL...NONE. HALL
In the hours before
Local storm report, Mar 15, 8:17 PM EST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
817 PM EST FRI MAR 15 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0745 PM FAIRVIEW KY .88 INCH HAIL
03/15/02 FLEMING REPORTED BY
SPOTTERLocal storm report, Mar 15, 8:17 PM EST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
817 PM EST FRI MAR 15 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0745 PM FAIRVIEW KY .88 INCH HAIL
03/15/02 FLEMING REPORTED BY SPOTTER.Special weather statement, Mar 15, 9:15 PM EST, 4 hours 58 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-161200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 915 PM EST FRI MAR 15 2002 ...A SLIGHT RISK OF SEVERE THUNDERSTORMS OVERNIGHT FOR MOST OF EASTERN KENTUCKY... THE STORM PREDICTION CENTER...IN NORMAN OKLAHOMA...INDICATES THAT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVERNIGHT... AND INTO EARLY SATURDAY MORNING...FOR MOST OF EASTERN KENTUCKY. THE PRIMARY THREATS FROM THE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. THE STORMS WILL DEVELOP WITHIN A BAND OF STRONG WINDS AND UNSTABLE AIR OVER CENTRAL TENNESSEE...AND SPREAD NORTHEAST INTO EASTERN KENTUCKY DURING THE PREDAWN HOURS ON SATURDAY. LATE NIGHT MOTORISTS SHOULD BE PREPARED FOR OCCASIONAL HEAVY RAIN AND STRONG WIND GUSTS. IT WOULD BE A GOOD IDEA TO SECURE LOOSE OBJECTS OUTSIDE...AND GET ANIMALS INTO SHELTER. PLEASE STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO STATIONS...AND THE INTERNET FOR FURTHER WEATHER UPDATES. CHECK OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/JKL SCHAUB
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 7:28 PM EST | Severe Thunderstorm Warning | JKL | Fleming | 32 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.